Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 23, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 19, 2013, 2:16 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2013, 2:16 PM MDT (20:16 UTC)
- Expired
- Jul 19, 2013, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 39 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 3:00 PM MDT | FLASH FLOOD | 7 Ssw Zion Np Narrows, UT | FLASH FLOODING ALONG THE LEFT FORK AND RIGHT FORK OF NORTH CREEK IN ZION NATIONAL PARK. THIS IMPACTED THE SUBWAY, A POPULAR HIKE ALONG NORTH CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3635 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
973
WGUS55 KSLC 192016
FFWSLC
UTC053-192300-
/O.NEW.KSLC.FF.W.0023.130719T2016Z-130719T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
216 PM MDT FRI JUL 19 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL WASHINGTON COUNTY IN UTAH...
* UNTIL 500 PM MDT
* AT 202 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER ZION NATIONAL PARK IN THE
NORTH CREEK AREA AND NEIGHBORING SLOT CANYONS INCLUDING THE
SUBWAY.
A STRONG THUNDERSTORM WITH VERY HEAVY RAIN IS TRACKING SOUTHWEST
DOWN THE HEADWATERS OF THE NORTH CREEK DRAINAGE. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATES THAT SOME AREAS IN
THESE HEADWATERS HAVE ALREADY RECEIVED .50 TO .75 INCHES OF
RAINFALL IN THE LAST 30 MINUTES...AND AN ADDITIONAL .50 TO .75
INCHES OF RAINFALL IS LIKELY OVER THE NEXT 30 MINUTES.
HIKERS AND BACKCOUNTRY TRAVELERS NEED TO TAKE PRECAUTIONS NOW AND
MOVE OUT OF FLASH FLOOD PRONE AREAS!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3735 11318 3737 11303 3729 11299 3726 11308
3719 11318
$$
MERRILL2 follow-up statements
445
WGUS75 KSLC 192157
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
357 PM MDT FRI JUL 19 2013
UTC053-192300-
/O.CON.KSLC.FF.W.0023.000000T0000Z-130719T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
357 PM MDT FRI JUL 19 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
NORTH CREEK FROM ITS HEADWATERS IN ZION NATIONAL PARK TO ITS
TERMINUS AT THE VIRGIN RIVER...INCLUDING THE SUBWAY SLOT.
AT 333 PM MDT...NATIONAL SERVICE DOPPLER RADAR ESTIMATES INDICATE
ALL AREAS IN THE UPPER HEADWATERS OF NORTH CREEK...INCLUDING THOSE
THAT FEED INTO THE SUBWAY...RECEIVED .35 TO .70 INCHES OF RAIN WITH
UP TO 1.4 OF RAINFALL IN ROUGHLY 45 MINUTES EARLIER THIS AFTERNOON.
RAINFALL OF THIS INTENSITY AND SIGNIFICANCE IS EXPECTED TO HAVE
CREATED FLASH FLOODING IN ZION NATIONAL PARK...SPECIFICALLY THE
SUBWAY AND OTHER NORTH CREEK TRIBUTARIES.
THE THUNDERSTORM THAT BROUGHT THIS HEAVY RAINFALL HAS SINCE
DISSIPATED...WITH LOWER PORTIONS OF NORTH CREEK RECEIVING MINIMAL
RAINFALL. THIS SAID...A FLASH FLOOD REMAINS POSSIBLE OUTSIDE OF PARK
BOUNDARIES TO THE NORTH CREEK TERMINUS AT THE VIRGIN RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3735 11318 3737 11303 3729 11299 3726 11308
3719 11318
$$
MERRILL548
WGUS75 KSLC 192253
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
453 PM MDT FRI JUL 19 2013
UTC053-192301-
/O.EXP.KSLC.FF.W.0023.000000T0000Z-130719T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
453 PM MDT FRI JUL 19 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM MDT FOR EAST CENTRAL
WASHINGTON COUNTY...
RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY BUT THE
NORMALLY DRY SLOT CANYONS AND WASHES OF NORTH CREEK WILL LIKELY
RETAIN FLOWING WATER...ESPECIALLY WITHIN ZION NATIONAL PARK...INTO
THIS EVENING. REPORTS INDICATE THAT FLOODING HAS ENDED.
THEREFORE... THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE
LATEST WEATHER INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3735 11318 3737 11303 3729 11299 3726 11308
3719 11318
$$
MERRILLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:31 AM MDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 19, 9:31 AM MDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 931 AM MDT FRI JUL 19 2013 .SYNOPSIS...LIGHT NORTHERLY FLOW WILL ALLOW FOR THE DRYING TREND FROM NORTH TO SOUTH TO CONTINUE THROUGH SATURDAY...WITH MOISTURE BECOMING INCREASINGLY CONFINED TO FAR SOUTHERN UTAH OVER THE WEEKEND. HIGH PRESSURE WILL STRENGTHEN OVER NEVADA KEEPING TEMPERATURES WELL ABOVE NORMAL. && .DISCUSSION...MODELS AND SATELLITE SHOW THE MID LEVEL RIDGE AXIS HAS SHIFTED WESTWARD INTO NEVADA WHERE IT WILL REMAIN FOR THE NEXT FEW DAYS. A LIGHT NORTH TO NORTHEAST FLOW ALOFT AROUND THE HIGH WILL REMAIN ACROSS THE FORECAST AREA. THIS FLOW IS PULLING DRIER AIR INTO NORTHERN UTAH...WHERE GOES PRECIPITABLE WATER HAS FALLEN BELOW 0.5 INCHES NORTH OF I-80. COPIOUS MOISTURE REMAINS ACROSS CENTRAL AND SOUTHERN UTAH. DRIER AIR WILL CONTINUE TO WORK ITS WAY SOUTHWARD INTO CENTRAL UTAH TODAY...WHILE MOISTURE REMAINS IN PLACE ACROSS THE SOUTH. AS A RESULT EXPECT ANOTHER ACTIVE DAY ACROSS THE SOUTH WITH LOCALLY HEAVY RAINFALL POSSIBLE UNDER WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. LIKE YESTERDAY...THE NORTHERLY COMPONENT TO THE FLOW WILL PUSH CONVECTION SOUTHWARD OFF THE HIGHER TERRAIN BY AFTERNOON. RESULTANT DOWNBASIN PROPAGATION WILL ENHANCE THE POTENTIAL FOR LOCALIZED FLASH FLOODING OVER SOUTHERN UTAH ESPECIALLY OVER FLOOD PRONE BASINS. BURN SCARS OVER CENTRAL AND SOUTHERN UTAH ALSO NEED CLOSE SCRUTINY FOR POTENTIAL HEAVY RAIN. && .AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE DAY AND INTO THIS EVENING WITH MOSTLY CLEAR SKIES. SOUTHEAST WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST BETWEEN 17Z AND 19Z. NORMAL RETURN TO SOUTHEAST WINDS EXPECTED BETWEEN 03-04Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC/AVIATION...YOUNG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 19, 5:41 AM MDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 541 AM MDT FRI JUL 19 2013 UTZ001>016-019>021-517-518-WYZ021-201145- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 541 AM MDT FRI JUL 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL CAN BE EXPECTED ACROSS SOUTHERN UTAH THIS AFTERNOON AND EVENING. ISOLATED FLASH FLOODING WILL BE POSSIBLE...PARTICULARLY WITHIN SLOT CANYONS...NORMALLY DRY WASHES...AND NEAR RECENT BURN SCARS. DRIER AIR SPREADING INTO NORTHERN AND CENTRAL UTAH WILL KEEP THE THREAT FOR THUNDERSTORMS ISOLATED...AND MAINLY CONFINED TO THE HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS SOUTHERN UTAH THROUGH THE WEEKEND...HOWEVER THE THREAT FOR HEAVY RAINFALL WILL BE DIMINISHED AS DRIER AIR SPREADS INTO THE AREA. STRENGTHENING HIGH PRESSURE WILL KEEP TEMPERATURES ABOVE NORMAL THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK ACROSS MUCH OF THE OUTLOOK AREA...WITH TEMPERATURES NEAR OR ABOVE 100 DEGREES IN MOST VALLEY LOCATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 12:12 PM MDT | Flash Flood Watch | SLC | 9 hr | |
| Jul 19, 4:24 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 111 min |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.